August 20, 2009 by Rick Rottman
Enbrel can cause multiple sclerosis?
I read this on a psoriasis message board this morning:
I am a 39 year old male and I took Enbrel for two years for moderate psoriasis. I stopped taking it last November (2008). I stopped just because I was tired of injecting myself.
A few weeks ago the skin on my right leg went numb. Like pins and needles. Shortly after my left hand became week.
My general practitioner sent me immediately to the ER and a waiting neurologist. They gave me a barrage of tests (CT, 2 MRIs, a Spinal Tap). The results showed a plaque on my cervical spine. The doctor told me that there is evidence that Enbrel can cause demyelination. Demyelination is the when the immune system attacks the nervous system. This can be MS. I believe that this problem was caused by the Enbrel. To relieve the symptoms they gave me prednisone by iv for five days. That made me so incredibly ill I thought I might die from it. The only good that came from it was that it cleared 99% of my psoriasis temporarily.
I am not a doctor, but I urge anyone taking Embrel to consider the consequences. It clearer skin worth other health issues? Please be wary and weigh all your options.
Not once did my dermatologist speak to me about Enbrel leading to multiple sclerosis. She mentioned that it could lesson my ability to fight off infection. She didn’t say anything about it effecting my nervous system.
It’s all a big crap shoot. Though I’m willing to risk getting an infection, I am not willing to get MS. And it’s not even a sure thing that Enbrel will successfully treat my psoriasis. It very well may turn out to be as worthless as the other infective medications I’ve taken for psoriasis.
I just want to have normal hands that don’t hurt or bleed. Is that asking too much? I want to be able to tie my shoes without getting blood on my shoelaces. I want to be able to use tools at work without causing my hands to crack and bleed.
I took an Enbrel injection earlier this morning. I think it will be my last.